U.S. doctors online nowAsk doctors free
Switzerland
A 32-year-old female asked:

On prednisone x 1yr. tapering &getting low bp, thirst &lightheaded daily.feel better eating lots salt & drinking lots of water.ok to continue taper?

6 doctor answers12 doctors weighed in
Dr. Donald Colantino
Internal Medicine 61 years experience
Taper: Prednisone causes salt and fluid retention and can raise the blood pressure. After being on significant doses for a year, you must taper off it very gradually or otherwise you'll get withdrawal symptoms such as you describe.
Dr. Leila Hashemi
Internal Medicine 21 years experience
Adrenal insuff: Hi, I think I answer ur question last nite and asked for more info including the dose you were taking and also ur condition but you might need slower taper under care of an Endocrinologist, as you might have developed 2ndry adrenal insufficiency due to long use of Prednisone. Also there is a possibility that you had a mild case of Adrenal insuff to begin with, you need evaluation. Best of luck.
Dr. Leila Hashemi
Internal Medicine 21 years experience
Provided original answer
u r most welcome, please be safe
Dec 1, 2014
Dr. David Houghton
Specializes in Internal Medicine and Pediatrics
Adrenal glands: The symptoms you describe suggest adrenal insufficiency. When someone takes a corticosteroid for as long as you have, the adrenal glands atrophy & produce very little natural cortisol. If prednisone is tapered too quickly, there isn't enough time for adrenals to increase cortisol production, & the results can be life-threatening. Talk to your doctor right away about slowing down the taper.
Dr. Thomas Knecht
A Verified Doctoranswered
A US doctor answeredLearn more
Depends: Hi. Your symptoms could be consistent with too rapid a taper, in which case slowing the taper would be warranted. We don't know enough about your case, the prednisone dose that you were stably on before the taper began, or the rate of the taper. If water & salty foods are all you need, perhaps you're fine with the taper. BP and pulse data would be helpful. Salts are virtually always fine w/ taper.
Dr. Georgia Latham
Family Medicine 35 years experience
Discuss with doctor: Prednisone should be taken as prescribed, you should follow the directions of the prescribing doctor. If you are having symptoms related to tapering prednisone, the doctor who prescribed the taper needs to know. It is often very difficult to tolerate tapering Prednisone doses after taking it for an extended period of time. It is not unusual for the taper to need to be very gradual. Wish you well!
Dr. Dariush Saghafi
Neurology 33 years experience
Sure is OK: Especially if that's what your doctor's plan was to begin with.....

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Sep 29, 2017

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.